Alert archive / New York / Flash Flood Warnings in 2018
Flash Flood Warning 3, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at Jul 14, 2018, 8:29 PM EDT for Chemung County, New York. It was in force for 68 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2018, 8:29 PM EDT (00:29 UTC)
- Expired
- Jul 14, 2018, 9:37 PM EDT
- In force
- 68 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Flood severity
- None
County Chemung County, NY
The radar
The Binghamton radar (KBGM), 68 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 8:50 PM EDT | HEAVY RAIN 2.45 | 1 Ese Elmira, NY | FELL IN 2.5 HOURS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 0.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 61 J/kg
- Mixed-layer CIN
- -179 J/kg
- Mixed-layer LCL
- 1114 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
261 WGUS51 KBGM 150029 FFWBGM NYC015-150230- /O.NEW.KBGM.FF.W.0003.180715T0029Z-180715T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Binghamton NY 829 PM EDT SAT JUL 14 2018 The National Weather Service in Binghamton has issued a * Flash Flood Warning for... Southwestern Chemung County in central New York... * Until 1030 PM EDT. * At 825 PM EDT, local law enforcement reported severe flooding of a creek in the West Elmira area. Up to two inches of rain have already fallen with flash flooding occurring. Hardest hit area so far is in West Elmira with roads flooded. * Some locations that will experience flooding include... West Elmira, Southport, Big Flats, Horseheads, Elmira Heights, Breesport, Pine City, Fisherville and Newtown Battlefield State Park. The heaviest rain has moved east but runoff will continue to cause serious urban flood problems in the West Elmira and Elmira areas until at least 1030 pm EDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... Move to higher ground now if you are affected by rapidly rising waters. Act quickly to protect your life if you are in a flood prone area. && LAT...LON 4219 7672 4203 7672 4203 7692 4219 7692 $$ DJN
1 follow-up statement
880 WGUS71 KBGM 150137 FFSBGM Flash Flood Statement National Weather Service Binghamton NY 937 PM EDT SAT JUL 14 2018 NYC015-150146- /O.CAN.KBGM.FF.W.0003.000000T0000Z-180715T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Chemung NY- 937 PM EDT SAT JUL 14 2018 ...THE FLASH FLOOD WARNING FOR SOUTHWESTERN CHEMUNG COUNTY IS CANCELLED... The heavy rain has ended. Flood waters have receded. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 4219 7672 4203 7672 4203 7692 4219 7692 $$ BJT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 8:11 PM EDT, 18 minutes earlier.
Area forecast discussion, Jul 14, 8:11 PM EDT, 18 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 811 PM EDT Sat Jul 14 2018 .SYNOPSIS... A couple rounds of storms tonight as weak disturbances move through. A slight chance for storms lingers Sunday with warm and moist conditions, then Monday turns even warmer with our best chances for storms Monday night into Tuesday ahead of a cold front. This moves out by early Wednesday with high pressure bringing in sunny and quiet weather for the rest of the work week. && .NEAR TERM /THROUGH SUNDAY NIGHT/... 8 pm update... Fairly widespread convection developed this evening within a modestly unstable and low sheared environment. A very moist air mass within a w/nwly flow has supplied the moisture for these storms with the main threats being strong winds from wet microbursts, and locally heavy downpours. The main area of attention continues to be the Elmira/Corning corridor and just to the south of there where radar estimates of rainfall are around 1 to 2 inches in the past 3 hours or so. The back edge of the main batch/heaviest rain is pushing through with a second wave and possibly another 0.5 to 1 inch of rain this hour. So far now hydro issues due to the lack of recent rainfall...so soil conditions are fairly dry, but if any additional rain, or more rain than expected arrives tonight, there may be issues in this area. There is still some uncertainty about what will happen later tonight, but given all the convection this evening...it is likely that the atmosphere will be lacking any instability to support additional widespread storms. Latest HRRR and NAMNest indicating a trend toward minimal convection tonight along the upper s/w. However can't rule out scattered rain showers with a few weak storms popping up through tonight along and south of the Twin Tiers. Previous Discussion... For the rest of this afternoon and this evening, a convectively induced wave which was more defined this morning was moving toward NY and northern Pa. Visible satellite imagery (red band) shows strong insolation in NY and Pa which will continue to destabilize the atmosphere across central NY and northeast Pa. We expect mixed layer CAPEs to reach close to 1000 J/kg by the time the wave begins to influence our forecast area from late afternoon into the evening. 0-6 km bulk shear magnitudes were between 25 and 30 knots with weaker shear below this layer. The effective shear was between 30 and 45 knots in the eastern lakes with this approaching wave presently as per SPC mesoanalysis. Our local severe weather checklist gave us several wind damage events. DCAPEs were running 700-800 J/kg with low-level lapse rates 7.5 to 8 C/km suggesting potential for some decent wind gusts probably in the 40-50 mph realm with a small chance for severe wind gusts. This could be a situation where it won't take as deep convection to produce stronger wind gusts because of the DCAPE and continuing steepening low-level lapse rates. So we have mainly likely POPs between about 21z and 03z from northwest to southeast across our forecast area. We have potential for strong wind gusts in our HWO and also our one slide DSS briefing. After 03z, the NAMnest suggests another round of convection fires as another short wave seen on the water vapor imagery in the northern lakes drops southeast behind this more convectively induced wave. We continue POPs for showers and thunderstorms well into the night to account for this. If this next batch becomes more extensive then we will have to be concerned for localized flood potential. There is uncertainty related to this as the NAMnest now indicate a very progressive looking broken line of storms. The HRRR also suggests more progressive storms. Precipitable water values are around 1.75 inches. So we did continue mention of locally heavy rainfall for all storms late afternoon through this evening at least in HWO, grids and our one slide DSS briefing. For Sunday, there will be a left-over boundary which could be convectively induced in the vicinity of the NY/PA border. Another mid-level wave(Illinois MCV?) will move toward NY and PA and provide more lifting to trigger more showers and storms with a focus on the stalled boundary. So we continued slight chance to chance POPs with the highest POPs in northeast Pa/southern Tier of NY. One again, CAPES will be decent and potentially higher than today with the NAM having mixed layer CAPEs over 2000 J/kg. Bulk shears 0-6 km are fairly weak though. Precipitable water values are a bit higher pushing 2 inches suggesting again locally heavy rainfall. There is more uncertainty Sunday because the convection that will influence this mid-level wave is still forming. SPC has area in general thunder so we will not enhance wording at this juncture. WPC also does not have our area in any flash flood risk as well. Sunday night, upper level ridging builds in and we dry things out. However, convectively induced waves could mess this up but we will hold course on less than 15 POPs for now looking at the 4 main synoptic models and the positioning of the upper level ridge axis overhead and to our east. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... Our region will be in a southwest flow pattern with a cold front to the west and a high pressure system off the east coast on Monday. Warm and moist air will continue to advect into the region. Operational models and the respective ensembles are fairly consistent with a frontal timing on Tuesday. Moisture and lift will be sufficient enough to produce showers and thunderstorms ahead of the front. The highest chances for showers and storms continue to be Monday night and Tuesday and we continued likely pops. PW values look to rise to around 2 inches, so we have added heavy rain wording to the forecast with the storms. Instability and shear both look on the marginal side for any strong to severe storms along with poor frontal timing for any severe event. Temperatures have trended upward Monday given modeled 925 mb temperatures around 25C should get many locations near or even slightly above 90. With the added humidity, locations from the Finger Lakes and Elmira northeast toward Syracuse and Rome may see top heat index values near 95. We have added wording to the HWO for this possibility. Lows will be muggy both Monday night in the 60's. Cooler and drier air will come in behind the front later on Tuesday with a slow decrease in storms from west to east throughout the day. Highs should cool back into the 70's and low 80's with lows Tuesday night generally falling back into the 50's to around 60. Winds look to be around or under 10 mph outside any thunderstorms. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... Showers and storms move out of the SE portions of our area by early Wednesday morning as the cold front pushes to our east and high pressure begins to build in. Drier air working in will allow for a return to mostly sunny skies by the late morning/afternoon Wednesday. High pressure remains in control Thursday and Friday, with sunny and quiet conditions. Temperatures in the 70s to around 80F Wednesday, then as winds gradually turn over to the south temperatures increase into the upper 70s and low 80s Thursday and the low/mid 80s Friday. Our next real shot at rain returns Saturday. High pressure makes an exit, with southerly flow bringing in a warmer and more moist airmass. The GFS brings in a trough that will leave us with some scattered showers and storms. The ECMWF, meanwhile, tracks a surface low NE through the eastern Great Lakes and into Canada, with more widespread rain. This seems a bit overzealous, so went more with the GFS solution of lower chances for rain and thunder and slightly higher afternoon temperatures. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... Showers and thunderstorms are possible form KELM to KBGM through about 03Z...and from about 02Z to 05Z at KAVP. Northern terminals KSYR and KRME should remain dry...with rain showers at KITH through 03Z. Not enough confidence to mention precip later tonight. Will likely be mostly dry with only temporary periods of rain showers. Will also need to watch for the potential of fog later tonight. Current forecast keeps all sites VFR after 06Z tonight through 00Z Monday. Winds will be light and variable tonight through the day Sunday. Outlook... Sunday night through Monday...Mainly VFR, but still a small chance for primarily daytime showers and thunderstorms. Monday night through Tuesday...Restrictions likely in showers and thunderstorms. Tuesday night through Thursday...Mainly VFR. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...HLC/MWG NEAR TERM...BJT/DJN SHORT TERM...MWG LONG TERM...HLC/MWG AVIATION...BJT/DJN
Hazardous weather outlook, Jul 14, 3:44 PM EDT, 4 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 344 PM EDT Sat Jul 14 2018 NYZ025-044>046-055>057-062-PAZ038>040-043-044-047-048-072-151945- Tompkins-Cortland-Chenango-Otsego-Tioga-Broome-Delaware-Sullivan- Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike- Southern Wayne- 344 PM EDT Sat Jul 14 2018 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. ...ISOLATED SEVERE THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON AND THIS EVENING... Scattered thunderstorms are expected to pass through the region, especially late this afternoon through evening. A few of those storms could contain strong damaging wind gusts as well as locally heavy rainfall. Poor drainage areas such as urban centers, as well as locations that happen to receive multiple rounds of rainfall, could experience localized flooding issues especially later this evening and overnight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Showers and thunderstorms Monday night through Tuesday may produce locally heavy rainfall leading to poor drainage flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ009-015>018-022>024-036-037-151945- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Madison-Southern Oneida- 344 PM EDT Sat Jul 14 2018 This Hazardous Weather Outlook is for central New York. .DAY ONE...This Afternoon and Tonight. ...ISOLATED SEVERE THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON AND THIS EVENING... Scattered thunderstorms are expected to pass through the region, especially late this afternoon through evening. A few of those storms could contain strong damaging wind gusts as well as locally heavy rainfall. Poor drainage areas such as urban centers, as well as locations that happen to receive multiple rounds of rainfall, could experience localized flooding issues especially later this evening and overnight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Maximum heat index values Monday afternoon are expected to be around 95 degrees. Showers and thunderstorms Monday night through Tuesday may produce locally heavy rainfall leading to poor drainage flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 14, 7:38 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Binghamton NY
738 PM EDT SAT JUL 14 2018
NYZ022-024-PAZ038-150030-
Steuben NY-Chemung NY-Bradford PA-
738 PM EDT SAT JUL 14 2018
...STRONG THUNDERSTORM WILL AFFECT...CHEMUNG...SOUTHEASTERN STEUBEN
AND NORTHWESTERN BRADFORD COUNTIES UNTIL 830 PM EDT...
At 737 PM EDT, Doppler radar was tracking a strong thunderstorm over
Caton, or 7 miles south of Corning, moving northeast at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Chemung, Elmira, Corning, Southport, Big Flats, Horseheads, Sayre,
Waverly, Elmira Heights and Caton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Binghamton.
&&
LAT...LON 4226 7673 4225 7673 4224 7667 4208 7655
4205 7654 4201 7656 4200 7656 4200 7649
4198 7647 4194 7692 4200 7693 4200 7716
4213 7728
TIME...MOT...LOC 2337Z 245DEG 23KT 4204 7705
MWGSpecial weather statement, Jul 14, 7:47 PM EDT, 42 minutes before
Special Weather Statement National Weather Service Binghamton NY 747 PM EDT SAT JUL 14 2018 NYZ055-056-PAZ039-150045- Tioga NY-Broome NY-Susquehanna PA- 747 PM EDT SAT JUL 14 2018 ...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN BROOME... SOUTHEASTERN TIOGA AND NORTHWESTERN SUSQUEHANNA COUNTIES UNTIL 845 PM EDT... At 747 PM EDT, Doppler radar was tracking a strong thunderstorm over Endwell, or over Endicott, moving east at 25 mph. Strong wind gusts will be possible with this storm. Locations impacted include... Binghamton, Vestal, Johnson City, Endicott, Conklin, Port Dickinson, Little Meadows, Apalachin, Tioga Terrace and West Corners. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Binghamton. && LAT...LON 4194 7612 4218 7621 4220 7581 4196 7579 TIME...MOT...LOC 2347Z 251DEG 20KT 4210 7603 MWG
Special weather statement, Jul 14, 7:50 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Binghamton NY
750 PM EDT SAT JUL 14 2018
NYZ055-056-150045-
Tioga NY-Broome NY-
750 PM EDT SAT JUL 14 2018
...STRONG THUNDERSTORM WILL AFFECT...WEST CENTRAL BROOME AND TIOGA
COUNTIES UNTIL 845 PM EDT...
At 749 PM EDT, Doppler radar was tracking a strong thunderstorm over
Tioga Center, or near Owego, moving northeast at 15 mph.
Strong wind gusts will be possible with this storm.
Locations impacted include...
Vestal, Endicott, Maine, Owego, Berkshire, Newark Valley, Candor,
Spencer, Nichols and Apalachin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Binghamton.
&&
LAT...LON 4233 7615 4209 7598 4200 7632 4200 7643
4222 7651
TIME...MOT...LOC 2349Z 241DEG 11KT 4210 7635
MWGLocal storm report, Jul 14, 8:16 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
816 PM EDT SAT JUL 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND DMG ELMIRA 42.09N 76.81W
07/14/2018 CHEMUNG NY 911 CALL CENTER
TREES AND WIRES DOWN ON SOUTH MAIN STREET.
&&
JMLLocal storm report, Jul 14, 8:17 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
817 PM EDT SAT JUL 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND DMG COOPERSTOWN 42.70N 74.93W
07/14/2018 OTSEGO NY TRAINED SPOTTER
TREES AND WIRES DOWN.
&&
JMLLocal storm report, Jul 14, 8:18 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
818 PM EDT SAT JUL 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 PM FLOOD WEST ELMIRA 42.09N 76.85W
07/14/2018 CHEMUNG NY 911 CALL CENTER
INTERSECTION FLOODED.
&&
DJNThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 8:17 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Tioga | 43 min |
| Jul 14, 9:00 PM EDT | Special Weather Statement | BGM | Broome | 45 min |
| Jul 15, 3:12 PM EDT | Heat Advisory | BGM | Cayuga, Madison, Oneida, Onondaga, Seneca, Yates | 29 hr |
Nearby
Flash Flood Warnings in New York, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.